Kansas, 2018Tornadoes and Hail in Kansas, May 2, 2018
May 2, 2018 · NWS TOP · 20 events in 10 counties and zones
A large cluster of t-storms developed during the afternoon of May 2 across central Kansas. The cluster evolved into a line or lines of storms that moved across northeast and east central Kansas during the afternoon and evening of May 2.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of t-storms developed during the afternoon of May 2 across central Kansas. The cluster evolved into a line or lines of storms that moved across northeast and east central Kansas during the afternoon and evening of May 2. Wind damage reports occurred in addition to a few tornado reports with the lines. At least 3 documented tornadoes occurred but all were short lived and relatively weak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 2, 1:26 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, May 2, 1:26 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
226 PM CDT Wed May 2 2018
.SHORT TERM...(This evening through Thursday)
Issued at 217 PM CDT Wed May 2 2018
Mid to upper-level closed low pressure is currently located over
AZ with a broad cyclonic jet streak rounding the base and
spreading over the plains. At the surface there is a quasi-
stationary boundary stretching from southwest KS into southeast NE
with a dry line extending southward through the TX Panhandle. A
weak midlevel shortwave trough has ejected from the parent low
pressure and is currently lifting northeastward over the TX
Panhandle. This wave has provided enough ascent for storms to
initiate along the stationary boundary in southwest KS where low-
level convergence has maximized. Sufficient low-level tropospheric
moisture return has resulted in mid to upper 60 dew points within
the buoyant sector across eastern KS. This along with steep
midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with
very little CIN in place. Pockets of partly cloudy skies has
allowed surface heating to further destabilize the warm sector.
Surface winds along and near the stationary boundary have veered
to the southwest while the winds across east central KS have
remained out of the south and backed locally. As that wave lifts
northeastward the midlevel winds increase resulting in effective
bulk shear of 45 kt and elongated hodographs. The effective SRH
should become maximized around 100-200 m2/s2 mainly across east
central KS deepening on the exact location of the midlevel speed.
Convective initiation has already began along the boundary in
southwest KS, and storms are forecasted to move northeastward
through central KS. If a cold pool can become established this
cluster of storms could accelerate through the area as a line or
bowing segments. Given the CAPE and shear embedded supercells are
possible. As the convective outflow progresses eastward additional
storm development is likely as it moves into east central KS.
There is an outside chance for an isolated supercell ahead of the
line. The 0-3 km shear is out of the southwest so if any segment
becomes orientated northwest to southeast the tornado potential
increases. If storms are able to stay semi-discrete then the
tornado potential increases as well. Damaging wind will be the
most likely threat although very large hail is possible with any
supercells. Wind driven hail could also be possible with any
bowing segments or embedded supercells.
The convection should continue to advance eastward through the
early evening and exit the area around midnight. The uncertainty
will be additional development as the low-level jet increases
tonight. Isolated to scattered storms could linger into the early
morning as moisture convergence becomes maximized over the area
tonight. The PW values are relative high for this time of year and
warm cloud depths are fairly deep. This will result in efficient
rainfall producers so amounts could range from 1-2" with locally
higher amounts especially if the later development can train over
the same locations impacted earlier. The flash flood watch has
been expanded eastward to highlight this threat through tomorrow
morning. Tomorrow the main mid to upper-level low begins to lift
out of the southwest, which will force the boundary eastward.
Depending on the morning activity and speed of the low strong to
severe storms could develop along the boundary as it moves through
far northeast and east central KS tomorrow afternoon and or
evening. There will be plenty of instability within the buoyant
sector although destabilization will depend on morning activity
and cloud coverage. The deep layer shear appears to be orientated
orthogonal to the boundary and forcing will be strong therefore
convection could go linear quickly. Given the deep layer shear
perhaps initial semi-discrete supercells will be possible.
.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM CDT Wed May 2 2018
A progressive pattern sets in for the extended period with
periodic chances for showers and thunderstorms.
Upper level ridging builds into the western U.S. for Friday and
the weekend with a broad and diffuse surface trough sliding down
on Sunday morning, which may bring a slight chance for showers and
storms. Slightly cooler air filters in behind the boundary for
early next week with H850 temps falling to around +7C by Monday
morning. The surface high quickly moves into the Ohio River Valley
on Monday with an H500 trough sliding through late Tuesday and
Wednesday morning and would bring the next chance for showers and
storms. Model confidence erodes by midweek given the progressive
pattern and growing discrepancies between the synoptic solutions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed May 2 2018
Strong to severe storms are possible this afternoon and early
evening with damaging wind gusts being the main threat. Large hail
and a tornado is also possible. Brief IFR/LIFR conditions and
gusty winds are possible with the storms. The uncertainty will be
tonight as showers and storms may linger through tomorrow morning.
Have included a VCTS to handle the uncertainty with chances and
coverage for late in the period.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ020>024-026-
034>040-054>056-058-059.
&&
SHORT TERM...Sanders
LONG TERM...Skow
AVIATION...Sanders
Hazardous weather outlook, May 2, 2:14 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 PM CDT Wed May 2 2018
KSZ008>012-020>024-026-034>040-054>056-058-059-032015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 PM CDT Wed May 2 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Another round of severe thunderstorms is expected to move into
north central Kansas this afternoon and spread east over
northeast and east central Kansas through the early evening. The
majority of the severe weather should be done by midnight.
Damaging winds, large hail, isolated tornadoes, and very heavy
rainfall will be possible. A flash flood watch is in effect for
much of the area tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas Thursday afternoon. The
most likely timing would be from the mid afternoon to early
evening hours. Storms may be capable of large hail, damaging
winds, heavy rainfall and perhaps a few tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Skow
In the hours before
Special weather statement, May 2, 2:18 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
318 PM CDT WED MAY 2 2018
KSZ034-022030-
Ottawa-
318 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTAWA COUNTY UNTIL
330 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beverly, moving northeast at 20 mph.
Nickel size hail and winds of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3919 9793 3922 9790 3903 9781 3897 9793
TIME...MOT...LOC 2018Z 220DEG 17KT 3904 9797
Cohen
Special weather statement, May 2, 2:34 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
334 PM CDT WED MAY 2 2018
KSZ034-022045-
Ottawa-
334 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY UNTIL 345
PM CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Lincoln to 4 miles
southwest of Beverly. Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tescott, Culver and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3927 9793 3930 9790 3899 9772 3896 9778
3896 9793
TIME...MOT...LOC 2034Z 203DEG 22KT 3910 9809 3896 9802
CohenEvent by event
11 thunderstorm wind, 6 tornado, 3 hail. Local standard time, as filed.
Tornado, Ottawa
- When
- May 2, 3:05 PM CST
- Where
- Ottawa County, 1.88 mi W of Tescott
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 39.022, -97.915
Public report relayed by Sheriff of a brief tornado in open field did no damage.
Hail, Ottawa
- When
- May 2, 3:30 PM CST to 3:31 PM CST
- Where
- Ottawa County, 2.62 mi SE of Lamar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.550
Thunderstorm Wind, Clay
- When
- May 2, 3:45 PM CST to 3:46 PM CST
- Where
- Clay County, 0.69 mi N of Clay Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.390, -97.120
Strong winds were reported on the gust front. Power was also out in Clay Center.
Thunderstorm Wind, Clay
- When
- May 2, 3:58 PM CST to 3:59 PM CST
- Where
- Clay County, 2.96 mi NNW of Clay Center
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.420, -97.140
Measured by a mesonet site.
Hail, Clay
- When
- May 2, 4:00 PM CST to 4:01 PM CST
- Where
- Clay County, 0.69 mi N of Clay Center
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.390, -97.120
Dime to nickel size hail was reported.
Thunderstorm Wind, Riley
- When
- May 2, 4:22 PM CST to 4:23 PM CST
- Where
- Riley County, 3.49 mi SW of Winkler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.440, -96.870
Tornado, Marshall
- When
- May 2, 4:30 PM CST to 4:33 PM CST
- Where
- Marshall County, 7.1 mi SSW of Bestwall to 5.53 mi WSW of Irving
- Rating
- EF0
- Path length
- 2.32 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.583, -96.714
Short weak tornado along leading edge of outflow with bowing structure.
Thunderstorm Wind, Riley
- When
- May 2, 4:45 PM CST to 4:46 PM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.180, -96.570
Local weather station reported the gust on the north side of Manhattan.
Thunderstorm Wind, Riley
- When
- May 2, 4:45 PM CST to 4:46 PM CST
- Where
- Riley County, 1.61 mi W of Rocky Ford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.230, -96.610
Tornado, Marshall
- When
- May 2, 4:47 PM CST to 4:56 PM CST
- Where
- Marshall County, 4.77 mi NE of Irving to 2.65 mi NE of Frankfort
- Rating
- EF0
- Path length
- 7.73 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.681, -96.520
A small tornado appears to have occurred near and just ahead of the leading outflow of a line of storms. Damage to sheds, trees and outbuildings was noted especially just northeast of Frankfort.
Thunderstorm Wind, Nemaha
- When
- May 2, 5:09 PM CST to 5:10 PM CST
- Where
- Nemaha County, 4.44 mi SSW of Baileyville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -96.210
Thunderstorm Wind, Nemaha
- When
- May 2, 5:20 PM CST to 5:21 PM CST
- Where
- Nemaha County, 0.69 mi N of Corning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -96.030
Tornado, Lyon
- When
- May 2, 6:45 PM CST
- Where
- Lyon County, 2.86 mi WSW of Hartford
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.283, -95.998
A photo of a possible brief tornado was received from radio media. No damage occurred. Time estimated.
Tornado, Coffey
- When
- May 2, 6:51 PM CST
- Where
- Coffey County, 3.35 mi WSW of Lebo
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.408, -95.910
Photos provided by KVOE radio shows small dust swirl on ground consistent with funnel cloud reports. No damage occurred.
Tornado, Osage
- When
- May 2, 7:04 PM CST
- Where
- Osage County, 3.37 mi SSE of Olivet
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.436, -95.723
EM relayed report of tornado on ground just north of I-35 Beto Junction interchange. No damage reported.
Hail, Coffey
- When
- May 2, 7:07 PM CST to 7:08 PM CST
- Where
- Coffey County, 1.09 mi W of Burlington
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.200, -95.770
Thunderstorm Wind, Coffey
- When
- May 2, 7:21 PM CST to 7:22 PM CST
- Where
- Coffey County, 4.87 mi N of Aliceville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -95.540
Healthy pear tree with 8 to 10 inch diameter limbs broke off.
Thunderstorm Wind, Anderson
- When
- May 2, 7:22 PM CST to 7:23 PM CST
- Where
- Anderson County, 1.08 mi W of Harris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.320, -95.450
Thunderstorm Wind, Anderson
- When
- May 2, 7:28 PM CST to 7:29 PM CST
- Where
- Anderson County, 2.14 mi NW of Mont Ida
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.240, -95.400
Delayed report of tree limbs down. Size unknown.
Thunderstorm Wind, Franklin
- When
- May 2, 7:40 PM CST to 7:41 PM CST
- Where
- Franklin County, Ottawa
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.620, -95.270
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 2 to 3, 2018$211,000 · EF2 · 59 events
- Tornadoes and Hail in Missouri, May 2 to 3, 2018$164,000 · EF1 · 12 events
- Flooding and Hail in Illinois, May 2 to 3, 2018$153,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Wisconsin, May 2, 2018$79,000 · 2.9 in hail · 27 events
- Flash Flood and Damaging Winds in Oklahoma, May 2 to 3, 2018$32,000 · 70 kt wind · 11 events
- Tornadoes and Flooding in Kansas, May 2, 2018$15,000 · EF0 · 26 events
- Tornado in Texas, May 2, 2018$50,000 · EF0 · 1 event
- Hail and Damaging Winds in Michigan, May 2, 2018$45,000 · 1.75 in hail · 3 events
- Tornado and Hail in Kansas, May 2, 2018EF1 · 8 events
- Flood and Hail in Kansas, May 2, 20181.5 in hail · 30 events
- Tornado and Flash Flood in Texas, May 2 to 3, 2018$17,000 · 2 in hail · 12 events
- Damaging Wind in Texas, May 2, 2018$28,000 · 64 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743860, 760138, 760143, 760146, 760141, 760147, 743857, 760148, 760149, 743858, 760151, 760152, 743859, 744392, 744393, 760153, 760156, 760159, 760161, 760162.